A 19-year-old male with known generalized epilepsy was brought to the emergency department for convulsive status epileptics. He has had nausea, emesis, and a low grade fever for the last 5 days and has been unable to take his home antiepileptic drug. He is having ongoing low amplitude, rhythmic clonic movements of his bilateral arms and legs. His vitals are as follows: heart rate 86, blood pressure 106/68, SpO2 100% on 2 L nasal canula, temperature 100.2°C. EMS administered 2 mg of lorazepam and had cessation of clonic movements but still altered and not back to baseline mental state.
What is the next best medication treatment for this patient?
Correct Answer: C
The patient has history of generalized epilepsy and presented with likely breakthrough seizures which in this case meets the diagnosis of convulsive status epilepticus. Benzodiazepine is the first-line therapy. Lorazepam, diazepam, or midazolam are appropriate choices of benzodiazepine. In this case, patient already received an initial dose of an appropriate firstline agent (lorazepam) but not at an appropriate total dose. Lorazepam dose is 0.1 mg/kg with max dose of 4 mg/dose and may be repeated once if seizures persisted. At this point, readministration of a benzodiazepine is appropriate. There is no evidence-based preferred second-line agent for management of status epilepticus. The recommended agents for control of status epileptics are IV fosphenytoin/phenytoin and sodium valproate. The use of levetiracetam in treating status epilepticus is controversial, although it has been used in many institutions as a second-line agent. If none of these agents are available, IV phenobarbital can be considered. If patient continues to seize despite first- and second-line therapies, redosing second-line agent, securing airway, and anesthetic doses of either midazolam, propofol, or less likely phenobarbital should be considered. Further seizure evaluation is needed including comprehensive metabolic and infectious panel, given history of fevers, as well as imaging of the head, especially if he has any neurological exam abnormalities, once his underlying status epilepticus is under control.
A 74-year-old man presents to the hospital after falling down a flight of stairs. EMS found him on the ground moaning with left-sided weakness but able to answer questions. On arrival to the emergency department he remained neurologically stable. A head CT demonstrated a 5 mm right holohemispheric subdural hemorrhage. Neurosurgery was consulted and recommended initiation of an antiepileptic drug (AED). Valproic acid was started.
Which of the following are concerns related to the use of valproic acid?
Correct Answer: D
Valproic acid is a highly protein-bound organic acid that has antiepileptic properties via blockage of the voltage-dependent Na + channels, gamma-aminobutyric acid (GABA) potentiation, and glutamate/NMDA inhibition. Valproic acid is degraded in the liver via the CYP system into glucuronidation and then 50% renally cleared from the body. There are no risks of renal injury with the medication, but there are risks of liver injury and pancreatitis. Valproate is an inhibitor of mainly CYP2C9 but other CYP enzymes as well. On evaluation of phenytoin and valproic acid, the two drugs have similar early seizure prevention, no change in late seizure prevention, but there was a trend toward higher mortality with those treated with valproic acid. Lastly, there are coagulation effects of valproic acid. The mechanism of VPA-induced coagulopathy is not well-identified and may include multiple mechanisms. VPA can decrease platelet count and has an inhibitory effect of platelets similar to that of aspirin, and it can also decrease procoagulant factors including factor VII and VIII which could theoretically increase the risk of bleeding from surgery. Paying special attention to the changes in blood coagulation studies in the preoperative assessment may be of clinical importance in VPA-treated patients.
A 56-year-old female is admitted to the intensive care unit for management of a complete right middle cerebral artery ischemic stroke. During her stay within the intensive care unit, she has progressive somnolence over the course of 96 hours with only minor changes on her CT scan and no midline shift. Given her profound stupor, an EEG was ordered and a portion of the recording is shown in the figure below. Her current neurologic examination showed symmetric and reactive pupils at 3 mm, right gaze preference but crosses midline, profound upper motor neuron facial droop on the left, left arm and leg weakness. Patient did not follow commands or open eyes, but she continues to localize with the right arm.
Standard 10 to 20 electrode placement with representation as “double banana” with left over right representation. There is diffuse slowing.
What is the next best step in management for this patient?
Correct Answer: A
Patient’s neurological examination is consistent with her right middle cerebral artery stroke. There is no clear clinical signs of seizures noted. The EEG was done to further her mental status which demonstrates spikes or sharp waves occurring at an approximately regular interval which is called periodic lateralized epileptiform discharges (PLEDs). There are no electrographic signs of seizures. The PLD nomenclature was adopted in 2012 to simplify the discussion of EEG findings within the ICU which are meant to be more descriptive while removing ambiguity from prior naming schema. PLEDs are commonly seen in patients with multiple CNS diseases such as acute ischemic stroke, tumor, infection, hemorrhage, and metabolic. In this case presentation acute stroke is the likely etiology. Given stable CT head with no signs of midline shift, there is no indication of decompressive craniectomy at this point. There are no signs of clinical or electrographic seizures, so option B and C are not indicated at this point. Continue supportive care is the right choice for now.
A 48-year-old man with subacute progressive headache and confusion was brought in to the emergency department via EMS for convulsive status epileptics. He received a total of 8 mg of IV lorazepam by EMS and was intubated in the field due to respiratory depression. He has continued to have rhythmic clonic movements of his limbs following intubation. He has now had ongoing seizure activity for 30 minutes. He is then treated with IV phenytoin at a dose of 20 mg/kg at a rate of 50 mg/min. During the infusion he has hypotension requiring vasoactive medications to maintain a mean arterial pressure of 65 mm Hg.
What is the underlying cause of hypotension associated with intravenous phenytoin?
Intravenous phenytoin is a well-established treatment of status epilepticus and is considered a second-line agent in treatment following administration of benzodiazepine medications. The mechanism of action within the CNS is blockade of the sodium channels within the central nervous system which prevents sustained repetitive firing of neurons. In addition, phenytoin also blocks the sodium channels outside the central nervous system including both the cardiac and peripheral vasculature which could result in hypotension in the setting of ventricular fibrillation and negative ionotropic effects and peripheral vasodilation.
A 43-year-old woman is brought to the emergency department for ongoing convulsive activity. She has a history of traumatic brain injury 5 years ago with residual encephalomalacia in the left parietal lobe, which has resulted in cognitive impairment and partial epilepsy with secondary generalization. She is maintained on levetiracetam, carbamazepine, and clobazam at home. She is admitted to the ICU, and exam reveals an obese female with tachycardia, BP 134/82, and oxygen saturation of 96%. Her labs show a serum sodium of 128.
Which of the following MOST likely is the cause of hyponatremia in this patient?
Correct Answer: B
This patient has been on chronic carbamazepine for seizure control. Hyponatremia is one of the most common side effects associated with carbamazepine use and should be monitored for. The mechanism is thought to be excessive production of antidiuretic hormone. While cerebral salt wasting and the syndrome of inappropriate antidiuretic hormone secretion (SIADH) can be seen in brain trauma, it is rare for them to manifest 5 years after the insult. There is no evidence from the history of any hepatic impairment, though hyponatremia can certainly be seen in patients with impaired liver function.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us